By Charlie McNalus
WOMEN and young girls are 23 per cent more likely to be diagnosed for depression and prescribed antidepressants when taking the contraceptive pill.
Researchers at the University of Copenhagen studied the health records of more than a million Danish women aged between 15 and 34.
For those on the progestin-only pill, the figure climbed to 34 per cent.
It increased even further, to 80 per cent more likely, for girls aged between 15 and 19 on the combined pill.
Mother-of-two Kelly Angiolini, 26, of Hampshire said: “After our firstborn arrived, I had the implant inserted, I spent months being miserable and constantly down, so my GP advised using the estrogen only pill, so I began taking Cerazette the non-stop pill.
“This helped a little but only for a short while, however my mood swings were appalling and I became concerned about the sense of rage that I was constantly feeling.
“Eventually I stopped taking the pill and we just used condoms, within weeks I felt a million times lighter, I was happy and more enthusiastic and more importantly I didn’t feel on the brink of lashing out all the time.”
Nicola Smith, 46, of Boston Spa, is a youth worker and is in contact with many young women who are on the pill. She said: “Girls say to me that it usually increases their weight due to hormones in the pill, this can make people more sensitive and emotional which I think could be a contributory factor to depression.”
Katie Rees, 31, a healthcare assistant said: “Even if you were the most even-keeled girl out there before you started taking the pill, the onslaught of synthetic hormones found in most birth control methods can wreak havoc with your moods.
“Estrogen in particular plays a role in depression, with too little causing a dip in serotonin and once this happens, the ovaries produce less estrogen, starting a vicious cycle of feeling bad. On the other hand, too little progesterone is associated with anxiety since the hormone has a calming effect.”